Parents, go take a look in your medicine cabinets right now: McNeil Consumer Healthcare has announced a recall of many popular over-the-counter medications for kids, including some versions of Motrin, St. Joseph's baby aspirin, and Tylenol.
According to the press release, consumers had noticed "an unusual moldy, musty, or mildew-like odor" that caused temporary nausea, stomach pain, vomiting, and diarrhea. All of the reactions were non-life threatening; the FDA has posted a complete list of recalled medications here.
According to the U.S. Food and Drug Administration, the problem was caused by "the presence of trace amounts of a chemical called 2,4,6-tribromoanisole (TBA)" caused by the breaking down of a chemical used to treat the wood pallets used to store and transport the medicine's packing material.
Spokesman Marc Boston said that the chemical is linked to the packing material and not to the medications themselves. The recall, which is voluntary, does not affect generic medications, he confirmed.
This PDF has the lot numbers and UPC codes of the medicines affected by the recall, but the products include Children's Motrin caplets and chewables, Children's Tylenol meltaways, Extra-Strength Tylenol caplets and EZ tabs, Rolaids chewables, Benadryl tablets, and St. Joseph's aspirin chewables and tablets.
Check your labels, parents, and if you have any with codes that match the ones on the list, stop using the product and contact McNeil Consumer Healthcare for a refund or replacement (log on to www.mcneilproductrecall.com or call 1-888-222-6036 Monday-Friday, 8 a.m. to 10 p.m. Eastern Time, and Saturday-Sunday 9 a.m. to 5 p.m. Eastern Time). Be patient... it might take a while to get through.
Lylah M. Alphonse is a Globe staff member and mom and stepmom to five kids. She writes about juggling career and parenthood at The 36-Hour Day and blogs at Write. Edit. Repeat. E-mail her at firstname.lastname@example.org.
The author is solely responsible for the content.